Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 17, 2021, 6:43 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 6:43 AM CDT (11:43 UTC)
- Expired
- Jul 17, 2021, 7:19 AM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
389 WUUS53 KICT 171143 SVRICT KSC173-191-171245- /O.NEW.KICT.SV.W.0107.210717T1143Z-210717T1245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 643 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southwestern Sedgwick County in south central Kansas... North central Sumner County in south central Kansas... * Until 745 AM CDT. * At 643 AM CDT, a severe thunderstorm was located near Viola, or 7 miles south of Garden Plain, moving southeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Viola around 655 AM CDT. Other locations in the path of this severe thunderstorm include Clearwater. This includes Interstate 35 near Mile Marker 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3757 9778 3766 9768 3753 9731 3735 9751 TIME...MOT...LOC 1143Z 304DEG 14KT 3756 9764 HAIL...<.75IN WIND...60MPH $$ MCGUIRE
2 follow-up statements
945
WWUS53 KICT 171201
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
701 AM CDT Sat Jul 17 2021
KSC173-191-171245-
/O.CON.KICT.SV.W.0107.000000T0000Z-210717T1245Z/
Sedgwick KS-Sumner KS-
701 AM CDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHWESTERN SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES...
At 700 AM CDT, a severe thunderstorm was located near Clearwater,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clearwater and Haysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 9778 3758 9768 3765 9767 3753 9731
3735 9751
TIME...MOT...LOC 1200Z 304DEG 14KT 3752 9757
HAIL...<.75IN
WIND...60MPH
$$
MCGUIRE064
WWUS53 KICT 171219
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
719 AM CDT Sat Jul 17 2021
KSC173-191-171229-
/O.CAN.KICT.SV.W.0107.000000T0000Z-210717T1245Z/
Sedgwick KS-Sumner KS-
719 AM CDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3757 9778 3758 9768 3765 9767 3753 9731
3735 9751
TIME...MOT...LOC 1218Z 304DEG 14KT 3748 9749
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:39 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 17, 6:39 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 639 AM CDT Sat Jul 17 2021 .SHORT TERM...(Today through Monday night) Issued at 335 AM CDT Sat Jul 17 2021 Forecast concerns focus around thunderstorms and heavy rain potential through the weekend. Challenging forecast through about Monday, with periodic chances for thunderstorms. Rich/deep atmospheric moisture remains in place across the region. Coupled with good diurnal heating, this makes for a weakly to uncapped airmass, making it very easy to initiate thunderstorm development. Early morning observational analysis indicates thunderstorms festering across portions of south-central and southeast Kansas, within a zone of low-level warm advection and moisture transport just north of a stalled frontal zone. The primary concern with this activity is locally intense rainfall rates and associated potential flooding issues, although could see isolated occurrences of marginally severe hail and severe wet microburst winds. Thinking this activity will fester much of the night, although should gradually attempt to dissipate this morning as the low-level jet veers and weakens. Due to heavy rainfall the past few days, went ahead and hoisted a short-fuse flood watch across southeast Kansas through 1 PM today. If storms are ongoing and/or more storm development is expected, the day shift forecaster may need to extend this flood watch in time. Meanwhile, a secondary cluster/line of thunderstorms continues to propagate south/southeastward across central/southwest Nebraska. Favorable moist/unstable low-level inflow should support this activity surviving south/southeast into at least central Kansas early this morning, and possibly all the way into south-central Kansas by mid-late morning or so. Still quite a bit of uncertainty on how far south this complex will propagate...anticipate many forecast updates this morning. Depending on the system's strength and timing, an outflow boundary will likely lay out somewhere across southern Kansas, acting as yet another initiation point for hit-or- miss storms this afternoon-evening. Like yesterday, not expecting widespread severe weather, although could see isolated occurrences of quarter size hail and 60-70 mph microburst winds with the strongest activity. Locally heavy rainfall will continue to be a threat as well. Held onto slight chance to chance PoPs tonight, increasing from north to south early Sunday morning through Sunday, as deterministic and ensemble consensus approaches shortwave energy from the north. If the NAM, RAP, HRRR, and GEM models verify, could be looking at a rather expansive area of thunderstorms/squall line progressing south Sunday, with a threat for damaging winds and more heavy rainfall. This certainty is within the realm of possibility given the moist/unstable airmass amidst decent forcing and modestly increasing deep layer shear. Will hold onto modestly high PoPs Sunday night-Monday, as another lobe of shortwave energy drops south across Mid-America, along the eastern periphery of stout western CONUS upper ridging. However, if there indeed is an expansive thunderstorm complex that sweeps south across the region Sunday, PoPs may end up being much lower Sunday night-Monday, as the airmass will essentially be worked-over. Stay tuned. .LONG TERM...(Tuesday through Friday) Issued at 335 AM CDT Sat Jul 17 2021 While some differences exist, deterministic and ensemble mean consensus supports fairly quiet weather much of next week after Monday, as upper ridging slowly builds in from the west. Meanwhile, retrograding upper energy across the southern CONUS undercutting the western/central CONUS ridge should also support cooler than normal temperatures for at least Monday-Wednesday, with readings warming back closer to near/above normal for late week and next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 635 AM CDT Sat Jul 17 2021 Multiple clusters of showers and thunderstorms with heavy rain continue to impact the region this morning. Once cluster was located across southeast Kansas, while another complex of storms was drifting into central and south central KS. Locally heavy rain and MVFR/IFR will develop at times under the heaviest activity. An outflow boundary moving south may shift winds to the north/northeast across central KS impacting KRSL, KSLN and perhaps KGBD before becoming diffuse allowing an easterly wind to become reestablished. Showers and storms may return this afternoon and overnight as another complex of storms drops south out of Nebraska. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 71 88 69 / 40 20 40 40 Hutchinson 89 69 89 67 / 50 20 40 50 Newton 86 69 86 67 / 40 20 40 40 ElDorado 86 70 86 68 / 40 20 40 40 Winfield-KWLD 87 71 87 69 / 30 20 40 40 Russell 90 68 89 66 / 70 40 50 50 Great Bend 88 68 86 66 / 70 30 40 50 Salina 90 70 89 67 / 60 30 50 50 McPherson 89 68 87 66 / 50 20 50 50 Coffeyville 86 71 87 69 / 40 20 40 30 Chanute 86 71 86 69 / 40 20 30 30 Iola 86 70 85 68 / 30 20 30 30 Parsons-KPPF 86 71 87 69 / 40 20 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for KSZ052-053-069>072- 093>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jul 17, 4:03 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 403 AM CDT Sat Jul 17 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 403 AM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will impact the region today and tonight. While widespread severe weather is not expected, isolated occurrences of quarter size hail and 60-70 mph winds are possible. Additionally, pockets of very heavy rainfall and localized flooding concerns are likely, especially for portions of southeast Kansas where flooding is currently ongoing. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will continue Sunday and Monday, with the highest chances probably Sunday. A few severe thunderstorms are possible, capable of large hail and damaging winds. Pockets of heavy rainfall and localized flooding will also remain a concern, especially where flooding is currently ongoing across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Please relay severe weather, heavy rainfall, and flooding reports to the National Weather Service. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 17, 2:16 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
216 AM CDT Sat Jul 17 2021
KSZ093-170745-
Cowley KS-
216 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Cowley County in south central Kansas...
* Until 245 AM CDT.
* At 214 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Burden, or 16 miles east of
Winfield...moving northeast at 5 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Burden and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3731 9680 3747 9669 3740 9652 3725 9653
3725 9671
TIME...MOT...LOC 0716Z 233DEG 5KT 3732 9667
MCGUIRESpecial weather statement, Jul 17, 4:17 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT Sat Jul 17 2021
KSZ069-170945-
Butler KS-
417 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
North central Butler County in south central Kansas...
* Until 445 AM CDT.
* At 415 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northeast of Potwin, or 11
miles north of El Dorado...moving northeast at 15 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3789 9692 3795 9695 3803 9705 3809 9685
3809 9683 3803 9670 3792 9672
TIME...MOT...LOC 0917Z 236DEG 12KT 3798 9690
MCGUIRESpecial weather statement, Jul 17, 5:45 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Wichita KS 545 AM CDT Sat Jul 17 2021 KSZ047-171115- Barton KS- 545 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 615 AM CDT. * At 544 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Albert, or near Otis...moving east at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Albert, Olmitz, Galatia and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3866 9903 3859 9862 3826 9878 3838 9903 TIME...MOT...LOC 1045Z 288DEG 17KT 3850 9902 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:08 AM CDT | Areal Flood Warning | ICT | Cowley | 8 hr |
| Jul 17, 2:16 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 17, 2:32 AM CDT | Flash Flood Warning | ICT | Cowley | 109 min |
| Jul 17, 3:17 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 10 hr |
| Jul 17, 4:17 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Jul 17, 5:45 AM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Jul 17, 7:29 AM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jul 17, 8:04 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 17, 8:16 AM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Jul 17, 8:22 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 23 min |
| Jul 17, 9:11 AM CDT | Areal Flood Warning | ICT | Kingman, Reno, Sedgwick | 4 hr |
| Jul 17, 9:33 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 8 hr |
| Jul 17, 10:47 AM CDT | Flash Flood Warning | ICT | Montgomery, Wilson | 3 hr |
| Jul 17, 11:22 AM CDT | Special Weather Statement | ICT | Montgomery | 23 min |
| Jul 17, 11:42 AM CDT | Special Weather Statement | ICT | Wilson, Woodson | 33 min |
| Jul 17, 1:54 PM CDT | River Flood Warning | ICT | Wilson | 18 hr |
| Jul 17, 2:09 PM CDT | River Flood Warning | ICT | Wilson | 7 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.